High Wind, Northern Oregon Coast
- When
- March 20, 4:00 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
Wind gust reported at Clatsop Spit.
A frontal system brought localized strong winds to the Oregon Coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A frontal system brought localized strong winds to the Oregon Coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 20, 1:12 PM PST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
212 PM PDT THU MAR 20 2008
.SYNOPSIS...THE NEXT PACIFIC COLD FRONT WILL PUSH INTO THE PACIFIC
NORTHWEST THIS EVENING...AND MOVE ACROSS THE REGION OVERNIGHT. A
TRANSIENT RIDGE OF HIGH PRES WILL MOVE ACROSS THE FORECAST AREA FRI
AND SAT BRINGING IMPROVING CONDITIONS. ANOTHER COLD FRONT WILL PUSH
INLAND SUNDAY AS A DEEP UPPER LOW OVER THE GULF OF ALASKA ENERGIZES
THE FLOW COMING ON OFF THE PACIFIC LATE IN THE WEEKEND AND INTO NEXT
WEEK. A PROGRESSIVE PATTERN WILL CONTINUE INTO EARLY NEXT WEEK AS A
SERIES OF FRONTS MOVE THROUGH THE AREA.
&&
.SHORT TERM...SHOWERS HAVE INCREASED DURING THE DAY IN THE SW FLOW
AHEAD OF THE FRONT. COLD FRONT SEEN IN SATELLITE PICTURES APPROACHING
THE COASTAL WATERS EARLY THIS AFTERNOON...SHOULD MOVE THROUGH THE
FORECAST AREA LATER IN THE EVENING. DECENT DYNAMICS AND MOISTURE WITH
THIS SYSTEM MAKES PROSPECTS FOR MEASURABLE PRECIPITATION LOOK GOOD AS
IT MOVES ACROSS EARLY TONIGHT. ALTHOUGH THE WESTERLY 850 MB FLOW
PROVIDES GOOD OROGRAPHICS...THE QUICK PASSAGE OF THIS SYSTEM FOLLOWED
BY HIGH PRESSURE ALREADY BUILDING IN BEHIND IT BY EARLY FRI SUGGEST
SNOWFALL POTENTIAL FOR THE CASCADES IS LIMITED TO A FEW INCHES.
HIGH PRES WILL DIMINISH SHOWER THREAT FRI AS THE COLD AIR ALOFT MOVES
QUICKLY OFF TO THE E. CLEARING WILL LIKELY HAVE TO WAIT TIL SAT NIGHT
WHEN FLOW TURNS OFFSHORE WITH THE SURFACE HIGH MOVING E OF THE
CASCADES.
DEEP UPPER LOW CONSOLIDATES IN THE GULF OF AK OVER THE WEEKEND...WITH
A PRETTY STRONG LOOKING SHORTWAVE ROTATING AROUND INTO THE PACIFIC
NORTHWEST BY SUN. AT THIS POINT IT LOOKS LIKE BEST DYNAMICS WITH THIS
WAVE ARE HEADED UP INTO SOUTHERN BC...BUT TRAILING COLD FRONT APPEARS
STRONG ENOUGH TO CONSTITUTE HIGH POPS BY SUN.
.LONG TERM...MODELS CONTINUE TO SHOW MODERATELY STRONG FRONT SLOWING
DOWN. AT ANY RATE...THIS FRONT WILL TAKE ITS TIME MOVING ACROSS THE
REGION ON SUNDAY. WILL KEEP RATHER HIGH POPS FOR SUNDAY. AFTERWARDS
NO BIG CHANGES. WILL CONTINUE TO SEE BROAD AREA OF LOW PRESSURE OVER
THE GULF OF ALASKA SEND IMPULSES INTO THE PAC NW. COOL ONSHORE FLOW
CONTINUES...WITH SNOW LEVELS REMAINING BETWEEN 2000 AND 3000 FEET
FOR NEXT WEEK. SEEMS STRONGEST SYSTEM ARRIVES LATE WED AND THU...BUT
FOR NOW WILL TREAT MON THROUGH THU ABOUT THE SAME...WITH SHOWERS
LIKELY OVER MOST AREAS. FCSTR...ROCKEY.
&&
.AVIATION...MIX OF VFR AND MVFR...MAINLY IN SHOWERS...WILL CONTINUE
THROUGH LATE AFTERNOON. INCOMING FRONT MAKES LANDFALL ALONG THE
COAST AROUND 00Z...AND OVER INLAND TERMINALS BY 02Z...DROPPING CIGS
AND VSBY TO LOW END MVFR ALL SITES. BACK EDGE OF FRONTAL ZONE SHOULD
MOVE ONSHORE AROUND 03Z...ALLOWING CONDITIONS TO REBOUND TO VFR.
COAST WILL SEE A 3-4HR BREAK BETWEEN THE BACK EDGE OF THE FRONTAL
BOUNDARY AND COLD SHOWERS OFFSHORE. THOSE SHOWERS SHOULD PUSH
ONSHORE BY 07Z AND WILL BE A MIX OF VFR/MVFR CIGS. INLAND TERMINALS
MAY HAVE A SHORTER BREAK DUE TO THE SLOWING OF THE LOW LEVEL FRONT
AS IT MOVES THROUGH THE ROUGH TERRAIN. STILL EXPECT POST FRONTAL
SHOWERS TO PUSH OVER INLAND TERMINALS BY 08Z.
KPDX AND APPROACHES...SHOWERS AND VFR/MVFR CIGS CONTINUE THROUGH
LATE AFTERNOON. FRONT MOVES TO KPDX BY 02Z. MODELS SHOW +35KT WINDS
BETWEEN 2500 AND 4500 FT MSL AS FRONT MOVES THROUGH. COULD SEE SOME
WIND GUSTS AS HIGH AS 25KT BETWEEN 02Z AND 05Z. NOT CONFIDENT ENOUGH
TO PUT IN TAFS THOUGH. A BREAK IN PRECIP AND RETURN TO VFR
CONDITIONS EXPECTED BY 04-05Z...THEN POST FRONTAL SHOWERS BY 08Z.
DALTON
&&
.MARINE...SCA WINDS HAVE SPREAD OVER THE WATERS THIS AFTERNOON.
SUSTAINED WINDS SHOULD TOP OUT IN THE MID TO UPPER 20KT RANGE...WITH
FREQUENT GALE FORCE GUSTS EXPECTED THROUGH 03Z. BACK EDGE OF FRONTAL
ZONE WILL PUSH ONSHORE AROUND 03Z...LEAVING WESTERLY SMALL CRAFT
WINDS BEHIND IT. SEAS SHOULD COME UP TO AROUND 10 FT AS THE FRONT
MOVES THROUGH THE WATERS THIS AFTERNOON...THEN GRADUALLY RISE TO
12-13FT WITH THE SWELL TRAIN THAT MOVES IN OVERNIGHT. SEAS WILL STAY
ABOVE 10 FT THROUGH SAT MORNING. NEXT FRONT MOVES INTO THE WATERS
SAT NIGHT OR EARLY SUN MORNING...BRINGING ANOTHER ROUND OF HIGH END
SMALL CRAFT WINDS TO THE WATERS. DALTON
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THROUGH
THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THIS AFTERNOON
AND AGAIN EARLY FRI MORNING.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +51099 PDX +31038 SLE +2-028 EUG +21028
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 518 AM PDT THU MAR 20 2008 ORZ001>014-WAZ019>023-039-040-211230- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 518 AM PDT THU MAR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THOUGH AMOUNTS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA SNOW REPORTS IN THE CASCADES WOULD BE APPRECIATED. PZZ250-255-270-275-211230- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 518 AM PDT THU MAR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON THROUGH 8 PM THIS EVENING .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE WARNING POSSIBLE SATURDAY NIGHT .SPOTTER INFORMATION STATEMENT... OFFSHORE WIND REPORTS WOULD BE APPRECIATED.
2 high wind. Local standard time, as filed.
Wind gust reported at Clatsop Spit.
Wind gust reported at the Newport Airport - timing is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91553, 91554.